Hail, Crawford
- When
- May 25, 12:26 PM CST
- Where
- Crawford County, Seneca
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.270, -90.970
Thunderstorms developed during the afternoon of May 25th across the western and central sections of Wisconsin along a nearly stationary front. These storms produced large hail and some wind damage from Jackson County south into Crawford County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed during the afternoon of May 25th across the western and central sections of Wisconsin along a nearly stationary front. These storms produced large hail and some wind damage from Jackson County south into Crawford County. The largest hail reported was half dollar sized near Arkdale (Adams County). Trees were blown down in Readstown and Hillsboro (Vernon County) and near Black River Falls (Jackson County) where one tree landed on a car.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 25, 11:40 AM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1240 PM CDT WED MAY 25 2016 .SHORT TERM...(Today and Tonight) Issued at 302 AM CDT Wed May 25 2016 Streak of minimal convective activity in the area may change later today. Main focus will be trying to time convection into the area and any associated severe weather threats from that. Tracking short wave trough early this morning as it ejects across the Central Plains in broad southwest flow. Several convective systems upstream and as wave approaches this morning. Expect much of this activity to advect into the area, sweeping northeast through the day. Uncertainties exist exactly how this will happen though. Some meso-scale guidance suggest convection could split our area, with one area lifting northeast associated with the wave proper, and a 2nd complex staying across Iowa, riding northern edge of deeper moisture gradient and low level moisture transport. Most unstable CAPE is still fairly limited across the area, and deeper shear is marginal at best so how organized this activity might be with regards to severe weather is still in question. Trends to slow approach of convection has been accounted for in forecast, but did raise rain chances as main line moves through the area. Thinking Slight Risk in Day 1 may be a bit overdone given uncertainties and marginal set up, but could not completely rule out a few stronger storms or spotty severe weather. More wholesale changes made for tonight as wave passes and storm threat drops off pretty quick. Short term model guidance all over the place with convective development but feel we could see more subsidence and break in activity once wave passes. Lowered rain threat towards a dry trend by Thursday morning. Will have to watch for fog development as well. .LONG TERM...(Thursday thru Tuesday) Issued at 302 AM CDT Wed May 25 2016 Noisy pattern to end the week as more short wave energy moves into the Midwest in southwest flow aloft. First potential wave could develop another convective complex to the southwest on Thursday but we will likely be between waves here and could see a relatively quiet day with warm temperatures. As wave approaches Thursday night, could see a few storms move in overnight, but timing and overall marginal set up will likely limit severe weather potential. Late in the week and into the holiday weekend, medium range guidance suggesting upper low could eject out of southwest as large scale upper pattern begins gradual change. This low will likely lead to more widespread convection with better dynamics and shear, but some questions about how much instability will be in place this far north. While rain chances will be on the higher side Friday into Saturday, unsure how extensive any severe weather risk could be. These details will have to be worked out later, but proximity of passing low and associated shear will bear watching. Upper low passes by Sunday so could see breaks in rain threats for latter half of holiday weekend, but unsettled zonal flow looks likely into next week with waves transversing northern states. Off and on rain threats sort of blanket the later forecast periods but there could be dry periods in there most certainly. Temperatures remain seasonal. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1239 PM CDT Wed May 25 2016 Fairly active weather through the next 24 hours. Currently watching a mid-level trough and associated shra/ts moving northeast across northeast IA/southeast Mn early this afternoon. This wave and associated shra/thunder should clear the KRST/KLSE TAF sites by early this evening. Another wave of low pressure moves through after midnight into Thursday morning and is expected to bring in scattered shra/ts activity. Will also have to contend with mvfr/occasional ifr vis/cig conditions. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...Shea LONG TERM...Shea AVIATION...DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1247 PM CDT WED MAY 25 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-261100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 1247 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE AREA THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME STRONG BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. HAIL TO 1/2 INCH...GUSTY WINDS AROUND 30 MPH...BRIEF HEAVY DOWNPOURS AND LIGHTNING ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OCCASIONAL THUNDERSTORMS ARE FORECAST THROUGH THE HOLIDAY WEEKEND AND INTO EARLY NEXT WEEK. THE RISK FOR SEVERE WEATHER APPEARS LIMITED BUT A FEW STRONGER STORMS ARE POSSIBLE FROM TIME TO TIME THURSDAY NIGHT INTO SATURDAY. GUSTY WINDS...LIGHTNING...AND HAIL ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. DAS/SHEA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 AM CDT WED MAY 25 2016
IAZ009>011-019-029-030-MNZ094>096-251715-
CHICKASAW-FAYETTE-ALLAMAKEE-WINNESHIEK-HOWARD-CLAYTON-HOUSTON-MOWER-
FILLMORE-
1149 AM CDT WED MAY 25 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLAYTON...
FAYETTE...EASTERN CHICKASAW...HOWARD...WESTERN ALLAMAKEE...
WINNESHIEK...SOUTHEASTERN MOWER...SOUTHERN FILLMORE AND SOUTHWESTERN
HOUSTON COUNTIES...
AT 1145 AM CDT...A COUPLE CLUSTERS OF STRONG THUNDERSTORM WAS
MOVING NORTHEAST ACROSS NORTHEAST IOWA...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
DECORAH...CRESCO...NEW HAMPTON...WEST UNION...PRESTON...ELKADER...
POSTVILLE...FAYETTE...SPRING GROVE...HARMONY...CALMAR...FREDERICKSBURG...
OSSIAN...MABEL...ELGIN...CLERMONT...MAYNARD...LIME SPRINGS...HAWKEYE AND
LAWLER.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THESE STORMS.
REMEMBER...LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4290 9208 4291 9226 4336 9248 4367 9251
4366 9163 4343 9157 4278 9133 4273 9208
TIME...MOT...LOC 1645Z 210DEG 16KT 4310 9183
DASSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1216 PM CDT WED MAY 25 2016 IAZ010-011-029-030-251815- FAYETTE-ALLAMAKEE-WINNESHIEK-CLAYTON- 1216 PM CDT WED MAY 25 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLAYTON... NORTHEASTERN FAYETTE...ALLAMAKEE AND SOUTHEASTERN WINNESHIEK COUNTIES... AT 1214 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER POSTVILLE...OR 14 MILES SOUTH OF WAUKON...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL IS POSSIBLE WITH THIS STORM ALONG WITH BRIEF TORRENTIAL DOWNPOURS. LOCATIONS IMPACTED INCLUDE... WAUKON...POSTVILLE...MONONA...CLERMONT...HARDIN...LUANA...WATERVILLE. .. VILLAGE CREEK...CHURCHTOWN...VOLNEY...ROSSVILLE... MONTAUK HISTORIC SITE...LUDLOW...GUNDER...ELON AND DALBY. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...LIGHTNING CAN ALSO STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4295 9148 4301 9170 4345 9153 4333 9117 TIME...MOT...LOC 1714Z 204DEG 32KT 4307 9154 DAS
The La Crosse radar (KARX), 64 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
9 hail, 5 thunderstorm wind. Local standard time, as filed.
Large trees blown down in Readstown.
Trees were blown down east of Readstown.
A wheat field sustained damage from the hail.
Trees were blown down on the west side of Black River Falls. One of these trees landed on a car.
Quarter sized hail fell southwest of West Lima.
Trees were blown down in Hillsboro.
Half dollar sized hail fell near Arkdale.
Quarter to half dollar sized hail fell in Mauston.
Trees were blown down in the town of Adams.
Quarter sized hail fell southwest of the town of Adams.
Quarter sized hail fell in the town of Adams and covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628850, 628851, 628863, 628864, 628855, 628852, 628854, 628853, 628857, 628860, 628858, 628862, 628861, 628859.